Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 68, NWS Blacksburg, VA

July 9, 2009Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 9, 2009, 5:33 PM EDT for Mercer County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 5:33 PM EDT (21:33 UTC)
Expired
Jul 9, 2009, 9:03 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:00 PM EDTFLASH FLOOD4 Wsw Camp Creek, WVPIPE WASHED OUT ON WILDERNESS ROAD FROM DRAINAGE DITCH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 092133
FFWRNK
WVC055-100330-
/O.NEW.KRNK.FF.W.0068.090709T2133Z-090710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1130 PM EDT.

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
  RAINFALL RATE UP TO 3 INCHES ARE POSSIBLE WITH THUNDERSTORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK
  STATE PARK...DUNNS AND CAMP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3751 8124 3751 8122 3753 8121 3757 8120
      3757 8107 3738 8087 3724 8123 3748 8128

$$

KK
3 follow-up statements
000 
WGUS71 KRNK 092145
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT THU JUL 9 2009

WVC055-100330-
/O.CON.KRNK.FF.W.0068.000000T0000Z-090710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
545 PM EDT THU JUL 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
MERCER COUNTY...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK 
STATE PARK...DUNNS AND CAMP CREEK.

RAINFALL RATES OF TWO TO FOUR INCHES PER HOUR ARE POSSIBLE WITH
THUNDERSTORMS. WATCH FOR FLOODING ALONG MASH FORT...WOLF CREEK AND 
CAMP CREEK. EGERIA IN NORTHWEST MERCER COUNTY RECEIVED 1.30 INCHES 
DURING THE PAST HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.

&&

LAT...LON 3751 8124 3751 8122 3753 8121 3757 8120
      3757 8107 3738 8087 3724 8123 3748 8128

$$
KK
000 
WGUS71 KRNK 092358
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT THU JUL 9 2009

WVC055-100330-
/O.CON.KRNK.FF.W.0068.000000T0000Z-090710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
758 PM EDT THU JUL 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
MERCER COUNTY...

AT 753 PM EDT...HEAVY RAINFALL HAD TAPERED OFF TO VERY LIGHT SHOWERS 
ACROSS THE WARNED AREA. SOME ADDITIONAL HEAVIER SHOWERS ARE POSSIBLE 
DURING THE NEXT HOUR OR TWO BUT AMOUNTS ARE EXPECTED TO BE UNDER AN 
INCH. ALTHOUGH NO FLOODING HAS BEEN REPORTED...MASH FORK WAS NEAR 
BANKFULL IN THE CAMP CREEK STATE PARK AND SOME MINOR FLOODING COULD 
OCCUR IN THIS LOCATION BEFORE THE WATER LEVELS START TO RECEDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK
STATE PARK...DUNNS AND CAMP CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3751 8124 3751 8122 3753 8121 3757 8120
      3757 8107 3738 8087 3724 8123 3748 8128

$$

JH
000 
WGUS71 KRNK 100103
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT THU JUL 9 2009

WVC055-100111-
/O.CAN.KRNK.FF.W.0068.000000T0000Z-090710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
903 PM EDT THU JUL 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MERCER COUNTY...

HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA AND ONLY LIGHT SHOWERS 
ARE EXPECTED DURING THE NEXT FEW HOURS. THUS THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED. RUNOFF FROM EARLIER RAINFALL MAY CONTINUE TO 
CAUSE SMALLER CREEKS AND STREAMS TO REMAIN NEAR BANKFULL BUT 
FLOODING IS NOT EXPECTED.

LAT...LON 3751 8124 3751 8122 3753 8121 3757 8120
      3757 8107 3738 8087 3724 8123 3748 8128

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:49 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 9, 3:49 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU JUL 9 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED ALONG THE ATLANTIC COAST INTO
FRIDAY. SOUTHWEST FLOW AHEAD OF A SLOWLY APPROACHING COLD FRONT
WILL USHER IN WARMER TEMPERATURES FOR THE WEEKEND. THE FRONT WILL
MOVE THROUGH THE REGION SUNDAY NIGHT OR MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ALL TSTM DEVELOPMENT SO FAR THIS AFTERNOON HAS BEEN IN THE FAR
WESTERN CWA WHERE THE GREATEST INSTABILITY RESIDES. THERE IS ALSO
SOME LOW LEVEL CONVERGENCE WITH SE WINDS COMING UP AND OVER THE
BLUE RIDGE...AND SW WINDS ON THE WESTERN SLOPES SIDE OF THE
APPLNS. HAVE ADJUSTED THE WEATHER GRIDS FOR BEST COVERAGE IN THE
FAR WEST LATE THIS AFTERNOON...AND THEN SOME HIGHER POPS SPREADING
EASTWARD EARLY THIS EVENING. IT DOES NOT LOOK LIKE THERE WILL BE
MUCH COVERAGE EAST OF THE BLUE RIDGE...ESPECIALLY IN VA...WHICH IS
IN A WEDGE WITH LOWER DEWPOINTS AND MORE STABLE AIR. STILL A
THREAT FOR HEAVY RAIN...BUT THESE STORMS ARE ALSO STRONG ENOUGH
FOR AN ISOLATED THREAT OF HAIL OR DAMAGING WINDS. WILL ALSO UPDATE
THE HAZARDOUS WEATHER OUTLOOK. THIS CONVECTION SHOULD BE DIURNAL...
AND WILL BE WEAKENING AFTER SUNSET.

EAST TO SOUTHEAST FLOW CONTINUES OVERNIGHT...WITH MOST MODELS
SHOWING THE DEEPER MOISTURE ACROSS THE MTNS. HOWEVER...THINK THERE
IS ENOUGH UPSLOPE FLOW TO NEED POPS FOR SHOWERS ALONG THE BLUE
RIDGE OVERNIGHT. LOW TEMPS WILL BE ON THE WARM SIDE WITH PLENTY OF
CLOUD COVER EXPECTED. HAVE LOWS MAINLY IN THE LOWER 60S.

FRIDAY WILL BE SIMILAR TO TODAY...BEGINNING WITH A SOUTHEAST FLOW
AND A WEDGE IN PLACE. HOWEVER...THE FLOW VEERS MORE TO THE SOUTH
IN THE AFTERNOON...AND THE LOW LEVEL CONVERGENCE IS NOT AS STRONG.
LOOKS LIKE THE MOST LIKELY AREA TO SEE CONVECTION DEVELOP WILL BE
IN THE NW NC MTNS FROM THE PROLONGED UPSLOPE FLOW...AND THEN THE
SW MTNS OF VA WHERE THERE WILL BE BETTER HEATING AND SOME LOW
LEVEL CONVERGENCE. I HAVE CHC POPS THERE FOR AFT TSTMS...AND JUST
ISOLATED POPS ELSEWHERE. HIGHS FRIDAY WILL AGAIN BE HIGHLY
DEPENDANT ON CLOUD COVER. I HAVE RAISED THEM MOST AREAS A FEW
DEGREES...AS IT LOOKS LIKE THERE WILL BE SOME AFTERNOON SUN AS THE
LOW LEVEL FLOW VEERS MORE TO THE SOUTH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
BEST CHANCE FOR LINGERING LATE AFTERNOON/EVENING CONVECTION FRIDAY
WILL BE ALONG THE EAST SLOPES OF THE BLUE RIDGE WITH A SOUTHEAST
FLOW IN PLACE. THIS PRECIPITATION SHOULD DISSIPATE AROUND SUNDOWN
WITH LACK OF UPPER LEVEL SUPPORT AS SHORTWAVE RIDGE MOVES OVER THE
REGION FOR MUCH OF THE OVERNIGHT HOURS SATURDAY MORNING. LEANED
TOWARD WARMER GUIDANCE VALUES WITH THE POTENTIAL FOR HIGH/MID LEVEL
CLOUDS TO ARRIVE LATE IN THE PERIOD ASSOCIATED WITH WEAK SHORT WAVE
MOVING INTO SE WV/WRN WV.

FOR SATURDAY...KEPT SMALL CHANCE OF TSRA IN THE MOUNTAINS AS
SOUTHWEST FLOW USHERS IN HIGHER DEW POINTS AND THUS INSTABILITY
INCREASES WITH CAPES FORECAST TO BE BETWEEN 500-1000 J/KG. UPPER
DIVERGENCE ALSO INCREASES IN THE WEST SATURDAY AS NOSE OF STRONG
UPPER JET PUSHES INTO THE NORTHERN MID-ATLANTIC REGION.

AS THE LOW LEVEL FLOW BECOMES SOUTHWEST...WARM AIR ADVECTION
DEVELOPS WHICH WILL BRING WARMER TEMPERATURES ON SATURDAY. AS A
RESULT...LEANED TOWARD WARMER GFS MOS GUIDANCE FOR HIGHS.

PRECIPITATION SATURDAY AFTERNOON/EARLY EVENING AND MAY LINGER A
LITTLE LONGER PAST SUNSET WITH DIVERGENT UPPER FLOW AND KEPT SMALL
POPS IN THE WEST INTO THE OVERNIGHT HOURS SUNDAY MORNING.

DEEPENING EASTERN USA TROF SUNDAY WILL HELP BRING A SFC FRONT
THROUGH SUNDAY INTO SUNDAY NIGHT...WHICH WILL BRING ANOTHER CHANCE
FOR TSTMS FOR THE ENTIRE AREA. WEST FLOW AHEAD OF THE FRONT SHOULD
WARM TEMPERATURES INTO THE 90S IN THE SOUTHSIDE AND PIEDMONT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LONG RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT EASTERN USA TROF
EARLY IN THE WEEK RELAXES...ALLOWING UPPER FLOW TO BECOME ZONAL
TUESDAY AND WEDNESDAY BEFORE SHORT WAVE TROF DIGGING INTO THE GREAT
LAKES LATER IN THE WEEK HELPS RE-ESTABLISH EASTERN TROF LATE IN THE
WEEK.

SFC FRONT THAT MOVES THROUGH THE AREA LATE SUNDAY/SUNDAY NIGHT
EXPECTED TO STALL JUST SOUTH OF OUR FORECAST AREA EARLY NEXT WEEK.
PROXIMITY OF THE FRONT COMBINED WITH WEAK SHORTWAVES MOVING THROUGH
WILL RESULT IN A CONTINUED CHANCE OF PRECIPITATION IN THE LONG TERM
FORECAST. WHILE THIS INITIAL FRONT WASHES OUT WEDNESDAY...AS A LOW
LEVEL SOUTHWEST FLOW DEVELOPS...A STRONG INCREASE IN LOW LEVEL
THETA-E AIR MAY BE ENOUGH TO GENERATE WIDELY SCATTERED CONVECTION
WEDNESDAY...BEFORE THE NEXT SFC FRONT ARRIVES THURSDAY.

AS UPPER FLOW FLATTENS...EXPECT A WARMING TREND AND AN INCREASE IN
HUMIDITY INTO MID WEEK BEFORE NEXT FRONT MOVES THROUGH THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE ACROSS THE REGION TONIGHT
AND INTO FRIDAY. THIS WILL KEEP CONSIDERABLE CLOUD COVER ACROSS
THE AREA. MOST OF ANY CONVECTION WILL BE CONFINED TO THE MTNS OF
SW VA AND NW NC...SO BLF HAS THE BEST CHC OF SEEING A TSTM. TSTMS
SHOULD WEAKEN WITH SUNSET...BUT SHOWERS WILL LIKELY CONTINUE ALONG
AND WEST OF THE BLUE RIDGE OVERNIGHT. THIS MAY AFFECT ALL OF THE
TAF SITES...BUT PARTICULARLY ROA AND LYH. TONIGHT...MODELS ARE
INDICATING THAT THE DEEPEST MOISTURE WILL BE OVER THE MTNS...AND I
EXPECT THE LOWEST CIGS THERE. BLF IS EXPECTED TO DROP TO A LOW
MVFR CIG- POSSIBLY TO IFR. LWB WILL CLEAR OUT ENOUGH IN THE
EVENING TO LIKELY DROP TO VLIFR WITH THE HELP OF SOME RIVER FOG.
FURTHER EAST...CIGS WILL BE LOWERING AND LIKELY DROP TO MVFR...BUT
WILL PROBABLY BE ON THE HIGHER END.

FRIDAY...THE LOW LEVEL SE FLOW GRADUALLY VEERS MORE TO THE
SOUTH...SO CIGS WILL ONLY SLOWLY RISE. THERE WILL BE ENOUGH
INSTABILITY IN THE AFTERNOON FOR ISOLATED TO WIDELY SCATTERED
TSTMS TO DEVELOP...WITH THE BEST CHC ALONG THE BLUE RIDGE AND
WESTWARD INTO THE APPLNS. BEST COVERAGE OF TSTMS FRIDAY WILL BE
AFTER THIS 24 HR PERIOD DURING PEAK HEATING.

ANY THUNDERSTORMS THAT DEVELOP FRIDAY WILL BE GRADUALLY
DISSIPATING AFTER SUNSET. WITH A SOUTHERLY LOW LEVEL
FLOW...SHOWERS MAY CONTINUE WELL INTO THE NIGHT ALONG THE BLUE
RIDGE IN FAR SW VA AND NW NC. ISOLATED TO SCATTERED TSTMS ARE
AGAIN POSSIBLE SATURDAY AFTERNOON...MAINLY ACROSS THE
MTNS. AGAIN...THIS WOULD MAINLY IMPACT THE BLF- ROA CORRIDOR AND
POINTS SOUTH TOWARD THE NC MTNS. STORMS MAY BE MORE WIDESPREAD
SUNDAY/SUNDAY NIGHT AND INTO MONDAY AS A COLD FRONT APPROACHES
THE AREA FROM THE NORTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...PH
LONG TERM...PH
AVIATION...JJ/PM
Hazardous weather outlook, Jul 9, 3:41 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU JUL 9 2009

NCZ001-018-VAZ007-009-015-WVZ042-043-045-101945-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER-
341 PM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SLOW MOVING THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING. AS A RESULT ANY HEAVY RAIN THAT OCCURS WITH THESE STORMS
MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. ISOLATED FLASH FLOODING
IS POSSIBLE. IN ADDITION...A FEW OF THE STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>004-019-020-VAZ010>014-016>020-022-032-033-043-WVZ044-101945-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-PATRICK-
FRANKLIN-HENRY-MONROE-
341 PM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE POTENTIAL EXISTS FOR SLOW MOVING THUNDERSTORMS INTO THIS
EVENING. AS A RESULT ANY HEAVY RAIN THAT OCCURS WITH THESE STORMS
MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. ISOLATED FLASH FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ023-024-034-035-044>047-058-059-101945-
ROCKINGHAM-CASWELL-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
341 PM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 2:23 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU JUL 9 2009

VAZ007-091930-
TAZEWELL VA-
223 PM EDT THU JUL 9 2009

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF RICHLANDS...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AMONATE AROUND 245 PM...AMONATE AROUND 250
PM...CLIFFIELD AROUND 305 PM AND TAZEWELL AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3720 8179 3721 8177 3725 8175 3724 8171
      3721 8167 3721 8154 3725 8150 3723 8124
      3721 8128 3720 8128 3701 8148 3700 8154
      3700 8157 3710 8183

EXPERIMENTAL
Local storm report, Jul 9, 3:31 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CEDAR BLUFF             37.09N 81.76W
07/09/2009  M0.75 INCH       TAZEWELL           VA   PUBLIC

&&

DOC
Special weather statement, Jul 9, 4:07 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU JUL 9 2009

WVZ042-043-092100-
MERCER WV-SUMMERS WV-
407 PM EDT THU JUL 9 2009

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
CAMP CREEK...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FLAT TOP AROUND 415 PM...CAMP CREEK STATE
PARK AROUND 425 PM...JUMPING BRANCH AROUND 430 PM...ELLISON AROUND
445 PM...DUNNS...CAMP CREEK...AND BLUESTONE STATE PARK AROUND 450 PM
AND SPANISHBURG AROUND 455 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3758 8119 3760 8114 3760 8109 3761 8107
      3765 8107 3767 8102 3754 8079 3745 8085
      3733 8099 3753 8121 3756 8121

EXPERIMENTAL

KK
Special weather statement, Jul 9, 4:19 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU JUL 9 2009

VAZ009-092115-
SMYTH VA-
419 PM EDT THU JUL 9 2009

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT SMYTH COUNTY...

AT 416 PM EDT...A THUNDERSTORM WAS LOCATED NEAR SALTVILLE...MOVING
EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS...ESPECIALLY NEAR
ROBERTSON BRANCH AND TURKEY RUN CREEK.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BROADFORD AROUND 440 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3697 8171 3697 8170 3695 8169 3694 8165
      3696 8162 3694 8144 3680 8172 3691 8182

EXPERIMENTAL

PH
Special weather statement, Jul 9, 4:53 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT THU JUL 9 2009

VAZ007-WVZ042>044-092145-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
453 PM EDT THU JUL 9 2009

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
MERCER...MONROE...SUMMERS AND TAZEWELL COUNTIES...

AT 448 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED 4
MILES WEST OF CAMP CREEK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL OF
BETWEEN 1 AND 3 INCHES IS POSSIBLE ESPECIALLY ACROSS MERCER COUNTY
IN THE NEXT HOUR OR TWO.

THIS HEAVY RAIN WILL BE NEAR DUNNS AROUND 500 PM...LERONA AROUND
505 PM...ATHENS AROUND 510 PM...LICK CREEK AROUND 515 PM...BOZOO
AROUND 525 PM AND RED SULPHUR SPRING AROUND 530 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3734 8136 3741 8132 3742 8131 3742 8129
      3745 8130 3749 8127 3752 8121 3757 8120
      3760 8116 3751 8069 3723 8132 3732 8139

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:07 PM EDTSpecial Weather StatementRNKMercer53 min
Jul 9, 4:53 PM EDTSpecial Weather StatementRNKMercer52 min

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.